Alert archive / Oklahoma / Freeze Warnings in 2018

Freeze Warning 1, NWS Tulsa, OK

April 1, 201817 counties in Oklahoma; Benton County, Carroll County, Arkansas

NWS Tulsa, OK issued this freeze warning at Apr 1, 2018, 3:27 PM CDT for 17 counties in Oklahoma; Benton County, Carroll County, Arkansas. It took effect at Apr 1, 2018, 4:00 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2018, 3:27 PM CDT (20:27 UTC)
In effect from
Apr 1, 2018, 4:00 PM CDT
Expired
Apr 2, 2018, 10:00 AM CDT
In force
18 hr
Issued by
NWS Tulsa, OK

Counties Benton County, AR, Carroll County, AR, Adair County, OK, Cherokee County, OK, Craig County, OK, Creek County, OK, Delaware County, OK, Mayes County, OK, McIntosh County, OK, Muskogee County, OK, Nowata County, OK, Okfuskee County, OK, Okmulgee County, OK, Ottawa County, OK, Pawnee County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 15 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS74 KTSA 012027
NPWTSA

URGENT - WEATHER MESSAGE
National Weather Service Tulsa OK
327 PM CDT Sun Apr 1 2018

..Freezing Temperatures Tonight For Much of Northeast Oklahoma 
and Extreme Northwest Arkansas...

.Temperatures this afternoon have fallen below freezing in areas
to the northwest of Interstate 44. Temperatures will continue to 
slowly fall through this evening, with most locations northwest 
of a line from Okemah Oklahoma to Rogers Arkansas falling below 
freezing for several hours tonight. Some locations in Osage, 
Pawnee and Washington Counties may fall into the mid 20s.

ARZ001-OKZ054>067-020430-
/O.NEW.KTSA.FZ.W.0001.180401T2100Z-180402T1500Z/
Benton-Osage-Washington OK-Nowata-Craig-Ottawa-Pawnee-Tulsa-
Rogers-Mayes-Delaware-Creek-Okfuskee-Okmulgee-Wagoner-
Including the cities of Rogers, Bentonville, Pawhuska, 
Bartlesville, Nowata, Vinita, Miami, Pawnee, Tulsa, Claremore, 
Pryor, Grove, Jay, Sapulpa, Okemah, Okmulgee, and Wagoner
327 PM CDT Sun Apr 1 2018

...FREEZE WARNING IN EFFECT UNTIL 10 AM CDT MONDAY...

The National Weather Service in Tulsa has issued a Freeze
Warning, which is in effect until 10 AM CDT Monday. 

* TEMPERATURE...Lows in the upper 20s to lower 30s.

* IMPACTS...These conditions will kill plants and other tender vegetation that
are left outdoors or unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...If you have plants, small 
trees or other tender vegetation which could be harmed by a 
freeze, take the time now to protect them. Potted plants normally 
left outdoors should be covered or brought inside away from the 
cold. 

&&

$$
5 follow-up statements
670 
WWUS74 KTSA 012316
NPWTSA

URGENT - WEATHER MESSAGE
National Weather Service Tulsa OK
616 PM CDT Sun Apr 1 2018

..Freezing Temperatures Tonight For Much of Northeast Oklahoma
and Extreme Northwest Arkansas...

.Temperatures this afternoon have fallen below freezing in areas
along and northwest of Interstate 44. Temperatures will continue to
slowly fall through this evening, with most locations northwest
of a line from Okemah Oklahoma to Rogers Arkansas falling below
freezing for several hours tonight. Some locations in Osage,
Pawnee and Washington Counties may fall into the mid 20s.

ARZ002-OKZ068>071-020730-
/O.EXA.KTSA.FZ.W.0001.000000T0000Z-180402T1500Z/
Carroll-Cherokee-Adair-Muskogee-McIntosh-
Including the cities of Berryville, Eureka Springs, Tahlequah, 
Stilwell, Muskogee, and Checotah
616 PM CDT Sun Apr 1 2018

...FREEZE WARNING IN EFFECT UNTIL 10 AM CDT MONDAY...

The National Weather Service in Tulsa has issued a Freeze
Warning, which is in effect until 10 AM CDT Monday. 

* TEMPERATURE...Lows in the lower 30s.

* IMPACTS...These conditions will kill plants and other tender 
  vegetation that are left outdoors or unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...If you have plants, small
trees or other tender vegetation which could be harmed by a
freeze, take the time now to protect them. Potted plants normally
left outdoors should be covered or brought inside away from the
cold.

&&

$$

ARZ001-OKZ054>067-020730-
/O.CON.KTSA.FZ.W.0001.000000T0000Z-180402T1500Z/
Benton-Osage-Washington OK-Nowata-Craig-Ottawa-Pawnee-Tulsa-
Rogers-Mayes-Delaware-Creek-Okfuskee-Okmulgee-Wagoner-
Including the cities of Rogers, Bentonville, Pawhuska, 
Bartlesville, Nowata, Vinita, Miami, Pawnee, Tulsa, Claremore, 
Pryor, Grove, Jay, Sapulpa, Okemah, Okmulgee, and Wagoner
616 PM CDT Sun Apr 1 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT MONDAY...

* TEMPERATURE...Lows in the upper 20s to lower 30s.

* IMPACTS...These conditions will kill plants and other tender 
  vegetation that are left outdoors or unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...If you have plants, small
trees or other tender vegetation which could be harmed by a
freeze, take the time now to protect them. Potted plants normally
left outdoors should be covered or brought inside away from the
cold.

&&

$$
270 
WWUS74 KTSA 020203
NPWTSA

URGENT - WEATHER MESSAGE
National Weather Service Tulsa OK
903 PM CDT Sun Apr 1 2018

ARZ001-002-OKZ054>071-021000-
/O.CON.KTSA.FZ.W.0001.000000T0000Z-180402T1500Z/
Benton-Carroll-Osage-Washington OK-Nowata-Craig-Ottawa-Pawnee-
Tulsa-Rogers-Mayes-Delaware-Creek-Okfuskee-Okmulgee-Wagoner-
Cherokee-Adair-Muskogee-McIntosh-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Pawhuska, Bartlesville, Nowata, Vinita, Miami, 
Pawnee, Tulsa, Claremore, Pryor, Grove, Jay, Sapulpa, Okemah, 
Okmulgee, Wagoner, Tahlequah, Stilwell, Muskogee, and Checotah
903 PM CDT Sun Apr 1 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT MONDAY...

* TEMPERATURE...Lows in the upper 20s to lower 30s.

* IMPACTS...These conditions could kill plants and other tender 
  vegetation that are left outdoors or unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...If you have plants, small
trees or other tender vegetation which could be harmed by a
freeze, take the time now to protect them. Potted plants normally
left outdoors should be covered or brought inside away from the
cold.

&&

$$
274 
WWUS74 KTSA 020915
NPWTSA

URGENT - WEATHER MESSAGE
National Weather Service Tulsa OK
415 AM CDT Mon Apr 2 2018

OKZ068>071-021015-
/O.CAN.KTSA.FZ.W.0001.000000T0000Z-180402T1500Z/
Cherokee-Adair-Muskogee-McIntosh-
Including the cities of Tahlequah, Stilwell, Muskogee, 
and Checotah
415 AM CDT Mon Apr 2 2018

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Tulsa has cancelled the Freeze
Warning. 

Temperatures have warmed above freezing across Cherokee, Adair,
Muskogee, and McIntosh Counties.

$$

ARZ001-002-OKZ054>067-021500-
/O.CON.KTSA.FZ.W.0001.000000T0000Z-180402T1500Z/
Benton-Carroll-Osage-Washington OK-Nowata-Craig-Ottawa-Pawnee-
Tulsa-Rogers-Mayes-Delaware-Creek-Okfuskee-Okmulgee-Wagoner-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Pawhuska, Bartlesville, Nowata, Vinita, Miami, 
Pawnee, Tulsa, Claremore, Pryor, Grove, Jay, Sapulpa, Okemah, 
Okmulgee, and Wagoner
415 AM CDT Mon Apr 2 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* TEMPERATURE...Steady in the upper 20s to lower 30s.

* IMPACTS...These conditions may kill plants and other tender 
  vegetation that are left outdoors or unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...If you have plants, small
trees or other tender vegetation which could be harmed by a
freeze, take the time now to protect them. Potted plants normally
left outdoors should be covered or brought inside away from the
cold.

&&

$$
948 
WWUS74 KTSA 021310
NPWTSA

URGENT - WEATHER MESSAGE
National Weather Service Tulsa OK
810 AM CDT Mon Apr 2 2018


ARZ001-002-OKZ062-063-066-067-021415-
/O.CAN.KTSA.FZ.W.0001.000000T0000Z-180402T1500Z/
Benton-Carroll-Mayes-Delaware-Okmulgee-Wagoner-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Pryor, Grove, Jay, Okmulgee, and Wagoner
810 AM CDT Mon Apr 2 2018

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Tulsa has cancelled the Freeze
Warning. 

Temperatures have warmed above freezing across most of northwest
Arkansas and far eastern Oklahoma.

$$

OKZ054>061-064-065-021500-
/O.CON.KTSA.FZ.W.0001.000000T0000Z-180402T1500Z/
Osage-Washington OK-Nowata-Craig-Ottawa-Pawnee-Tulsa-Rogers-Creek-
Okfuskee-
Including the cities of Pawhuska, Bartlesville, Nowata, Vinita, 
Miami, Pawnee, Tulsa, Claremore, Sapulpa, and Okemah
810 AM CDT Mon Apr 2 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* TEMPERATURE...Steady in the upper 20s to lower 30s.

* IMPACTS...These conditions may kill plants and other tender 
  vegetation that are left outdoors or unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...If you have plants, small
trees or other tender vegetation which could be harmed by a
freeze, take the time now to protect them. Potted plants normally
left outdoors should be covered or brought inside away from the
cold.

&&

$$
386 
WWUS74 KTSA 021502
NPWTSA

URGENT - WEATHER MESSAGE
National Weather Service Tulsa OK
1002 AM CDT Mon Apr 2 2018

OKZ054>061-064-065-021615-
/O.EXP.KTSA.FZ.W.0001.000000T0000Z-180402T1500Z/
Osage-Washington OK-Nowata-Craig-Ottawa-Pawnee-Tulsa-Rogers-Creek-
Okfuskee-
Including the cities of Pawhuska, Bartlesville, Nowata, Vinita, 
Miami, Pawnee, Tulsa, Claremore, Sapulpa, and Okemah
1002 AM CDT Mon Apr 2 2018

...FREEZE WARNING HAS EXPIRED...

Temperatures have warmed to near or above freezing across all of
northeast Oklahoma and northwest Arkansas.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this freeze warning went out at Apr 1, 12:34 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 1, 12:34 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1234 PM CDT Sun Apr 1 2018

.DISCUSSION...

The discussion for the 18Z TAF forecast can be found below.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Very poor flight conditions can be expected thru the period across
much of the region in the cool/cold and damp conditions behind a
shallow arctic front. IFR or blo conditions will prevail at most
sites, with the main exception being KBVO which will be far enough
north of the front and into the colder drier air for prevailing
MVFR. Periods of light rain/drizzle can be expected at most
sites...though this should gradually come to an end at the NE OK
and eventually far NW AR sites later this afternoon or evening.
With surface temps expected to be near freezing this afternoon
across NE OK...and this evening across far NW AR...a tempo fzdz
mention was used in the TAFs there.

Lacy

&&

.PREV DISCUSSION... /Issued 846 AM CDT Sun Apr 1 2018/

DISCUSSION...

Early morning surface analysis shows a classic shallow modified
arctic cold front wedged up against the terrain of W AR/SE OK.
Fort Smith is still in the upper 50s and Hugo is still in the 60s
at this hour, while it's only 40 in Tulsa and 35 at Foraker in
Osage county. A wave of isentropic lift/warm advection in advance
of a PV max in the northwest flow approaching the central Plains
has lead to a broken band of showers extending across NE OK from
near Tulsa down toward Fort Smith. This activity will continue to
lift northeast this morning, with the latest short term hi-res
guidance indicating that this activity will strengthen as it lifts
up into KS/MO. Based on mid level RH progs, we should see a
transition to drizzle in the wake of this wave of lift from sw to
ne, with a possible exception across far NE OK/NW AR closer to the
area of lift from the upper wave as it tracks across the central
Plains this afternoon.

Based on the latest surface temp progs from the NAM12 and HRRR,
the freezing line should penetrate into NE OK this afternoon, mainly
areas along or just north of Interstate 44. With the idea that the
bulk of the QPF will be shifting north and east with time today by
the time the freezing line moves in, icing amounts will be very
light at best. At this point, there are no plans to issue a winter
weather headline for today, but will continue to monitor the
situation as the day unfolds.

Lacy

PREV DISCUSSION... /Issued 646 AM CDT Sun Apr 1 2018/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Latest radar imagery shows light showers developing across east
central Oklahoma into northwest Arkansas. These may affect the
Arkansas terminals this morning. Otherwise, most sites already
have MVFR ceilings, and lower ceilings are possible this afternoon
especially across the AR sites. Included a mention of freezing
drizzle at KTUL/KRVS/KBVO this afternoon. It will be cold enough
for freezing precipitation, but it will depend on where the areas
of drizzle develop. Only light accumulations are expected.

PREV DISCUSSION... /Issued 423 AM CDT Sun Apr 1 2018/

DISCUSSION...
Shallow cold airmass is making its way south across the area early
this morning. Scattered showers continue across parts of southeast
Oklahoma into western Arkansas, but no lightning has been detected
recently.

We will continue to side with the NAM12 for the temperature
forecast today until the next cold surge arrives early Tuesday.
This will result in a much slower erosion of the cold dome Monday
and Monday night than depicted by other global models.
Precipitation chances will continue, with some of it falling in
the form of light freezing rain or freezing drizzle where
temperatures are cold enough, but amounts will remain light. Any
ice impacts will be minimal due to warm road temperatures.

Models are trending faster with the Tuesday cold front, and will
trend this way as well. This will limit the higher rain chances to
the southeast part of the forecast area, and keep the severe
threat minimal.

A freeze is likely Tuesday night across much of the area, and will
reserve any future freeze headlines to this event since the
mention of freezing rain implies freezing temperatures tonight. A
brief warmup will take place Thursday, but yet another significant
shallow cold airmass appears likely to impact the area Friday
heading into next weekend. Models are all over the place with
temperatures and precipitation chances by that time, but the best
bet appears to trend much colder than all numerical guidance at
that time, with the higher rain chances confined to Friday for
now.

Stayed close to the NAM12 for temperatures the next couple days,
which is colder than all MOS guidance, especially on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   40  30  46  46 /  30  20  30  20
FSM   58  40  52  52 /  50  50  30  20
MLC   49  33  53  53 /  40  40  30  20
BVO   37  29  44  44 /  60  20  30  20
FYV   46  34  50  50 /  50  60  30  20
BYV   41  33  48  48 /  50  60  40  20
MKO   46  34  51  51 /  30  40  30  20
MIO   37  31  47  47 /  60  20  40  20
F10   43  32  49  49 /  30  20  30  20
HHW   65  37  53  53 /  30  20  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....30
Hazardous weather outlook, Apr 1, 1:12 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
112 PM CDT Sun Apr 1 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
112 PM CDT Sun Apr 1 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...Limited.
    AREA...North of Interstate 44 this afternoon, possibly extending
           a bit farther south near the Missouri border into far
           northwest Arkansas this evening.
    ONSET...Early afternoon.

DISCUSSION...

Light rain should taper down to mainly drizzle and continue off and
on thru the afternoon and evening hours across the region. The
freezing line is expected to drop down into northeast Oklahoma this
afternoon, possibly pushing as far south as the I-44 corridor. Thus,
some very light icing is possible mainly on elevated surfaces such
as bridges and overpasses across this area. Travel impacts are
possible if surface temps drop farther below freezing. Any icing
that occurs should remain less than a tenth of an inch. The freezing
drizzle should taper off from northwest to southeast this evening,
while the freezing line drops farther south near the Missouri border
into far northwest Arkansas, where some very light icing is possible
as well.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Winter Weather Potential...Thunderstorm Potential...High Wind Potential.
TUESDAY...Thunderstorm Potential...Fire Weather Potential...High Wind Potential.
WEDNESDAY through SATURDAY...No Hazards.

EXTENDED DISCUSSION...

Some light freezing drizzle may linger into Monday morning mainly
for areas near the Missouri border and then along and north of I-44.
Any additional icing that may occur would be very light.

Isolated thunderstorms will be possible Monday and Monday night as
elevated instability increases. An isolated marginally severe hail
storm is possible.

Depending on the speed of the next strong cold front Tuesday, a
severe weather threat could materialize as a band or line of storms
develops along the front during the afternoon hours. A warm and
unstable airmass will be in place ahead of the front, and wind shear
will be sufficient to support severe weather. Damaging winds and
large hail would be the main threats, and based on the faster
frontal trend in the data, the threat will be greatest across
southeast Oklahoma into west central Arkansas.

Behind a strong cold front on Tuesday, gusty northwest winds and
lower humidities will move into the region, raising fire weather
concerns during the afternoon.

A hard freeze is expected Wednesday morning across much of northeast
Oklahoma and northwest Arkansas.

weather.gov/tulsa contains additional information.

Lacy

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 5:26 PM CDTWinter Weather AdvisoryTSACraig, Creek, Delaware, Mayes, Nowata, Okfuskee and 7 more17 hr

Nearby

Freeze Warnings in Oklahoma, 2018Freeze Warnings in Arkansas, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.